Autism, emotional disorder

Discussion in 'Parent Emeritus' started by Semperfi2048, Mar 11, 2017.

  1. Semperfi2048

    Semperfi2048 New Member

    My son is 17, he has been classified as high-functioning autism for the past 12 years and recently at school they determined he has a emotional disorder with anxiety and depression. We put him into a intense therapy program recently and he was making very good progress for 1st 5 days then a girl entered program and he told her he loved her which seem to create a volatile situation for him and the next 2 days he started to go downhill. He began having weird physical movements and verbal issues. He started acting very weird and we took him to the ER. Yesterday at ER it was worse, his verbal and physical movements worsened. He would talk differently and he even acted like he was going to open door and get out of the car on way to ER. Just a complete change of character for him. He tells me yesterday that when he was at a church trip 2 weeks ago he was involved in a situation where they stayed in hotel room, 4 kids each room. He states (in a broken way) that the child in his bed masturbated beside him and touched his privates. The story took several different iterations for me to piece together. Now today he is better but not back to his original self. doctor did not continue to give him his medications (Zoloft 25) and has him on .5 risparadone. He is starting to show weird eye ticks and sometimes he starts crying for about 10 seconds then stops. I know I have several issues here but my question is could this traumatic event have caused him to progress into a more sever mental illness? Is there more I can do? He has not acted the same since the church trip. He splits time with me and mom, 75% with mom but now he just wants to be around me when before he's always been closer with mom. Do we abandon the intense therapy once he is released? So many questions and I just want my old son back. Any feedback is greatly appreciated. Tried to provide as much info as possible
     
  2. Frieda

    Frieda New Member

    I have a son the same age with the same diagnosis. My very first reaction: get a STREP test. My son went overnight from looking like an odd kid to having strange unusual movements, ticks, brain fog and weird emotional reactions. I took him to the doctor maybe thinking he had seizures and he tested positive for STREP even though he had none of the other symptoms (like sore throat, swollen glands...) Once he started on antibiotics he slowly got better. It is actually pretty common for kids on the spectrum to react to STREP this way (look up PANDAS). So before anything else, rule out STREP (did I stress that enough:)). If it is not strep I would still look into something physical. Our very wise behavior specialist always said that if there is a sudden change in behavior look to at illness or pain before anything else. Don't mess with different psychiatric medications before you are 150% sure that there is not a physical reason for his behavior changes. If nothing physical I would say that stress affects our kids more but I would not be going there yet.
     
    • Like Like x 2
    • Informative Informative x 1
    • List
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Risperdal made my autistic son, who was always happy, very weepy, sleepy and gave him ticks. Risperdal can have brutal side effects.

    Also any good psychiatrist knows it is dangerous to pull somebody off of an antidepressant abruptly. They have to be weaned off, not just yanked. Are you seeing a psychiatrist? If so, i would get a new one fast. I also agree with seeing if this is a medical condition too.

    This sounds so scary. I hope you can find the cause very soon.
     
  4. ksm

    ksm Well-Known Member

    Have you talked to the leaders of the church youth? This should not be ignored. I would also be inclined to consider making a police or child protective services report.

    So sorry tour son had to go thru this. I hope you find the help you need..blur the perpetrator never be allowed to share a room with other children...
     
  5. Semperfi2048

    Semperfi2048 New Member

    He is in a hospital and he has neurologist, md, and psychiatrist. A team of doctors working together. The psychiatrist made the decision to switch after I consulted the same concerns about stopping the medications. Her explanation was that we must treat the current symptoms he is showing. He was a little nauseous this morning when he went to bathroom. All the docs know the full story and yes I will be pursuing the church and child involved! That is a guarantee. in my opinion- it was the trigger that caused this. I don't know if I try to get more info from him first or what. I do know I do not want police or anyone for that matter questioning him bc it will likely induce additional stress when he is already mentally exhausted
     
  6. ksm

    ksm Well-Known Member

    I am glad that you are doing all you can. Prayers that things will get better... Ksm